Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 10, NWS Lubbock, TX

March 23, 201724 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 23, 2017, 4:25 AM CDT for 24 counties in Texas. It took effect at Mar 23, 2017, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 4:25 AM CDT (09:25 UTC)
In effect from
Mar 23, 2017, 1:00 PM CDT
Expired
Mar 23, 2017, 9:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS74 KLUB 230925
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
425 AM CDT Thu Mar 23 2017


TXZ021>032-231800-
/O.NEW.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/
/O.NEW.KLUB.HW.A.0003.170324T1600Z-170325T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, and Hackberry
425 AM CDT Thu Mar 23 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening. A High Wind Watch has also been issued. This High
Wind Watch is in effect from Friday morning through Friday
evening. 

* TIMING...For today, winds will increase by early this afternoon
  and continue early this evening. On Friday, winds will increase
  again by late morning.

* WINDS...Today, southerly winds will increase to 25 to 35 mph
  with gusts to 50 mph. On Friday, north-northwest winds will
  increase to 40 to 45 mph with gusts to 55 mph throughout the 
  afternoon.

* IMPACTS...Driving will become difficult for high profile and
  compact vehicles. Blowing dust is likely near open fields and
  construction sites which may drastically reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur. Continue to monitor the latest
forecasts.

&&

$$

TXZ033>044-231800-
/O.NEW.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/
Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-
Garza-Kent-Stonewall-
Including the cities of Morton, Levelland, Lubbock, Ralls, 
Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, Guthrie,
Denver City, Plains, Brownfield, Tahoka, ODonnell, Graham, Post, 
Jayton, and Aspermont
425 AM CDT Thu Mar 23 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 9 PM CDT
this evening. 

* TIMING...Winds will increase by early this afternoon and
  continue early this evening.

* WINDS...Southerly winds from 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Driving will become difficult for high profile and
  compact vehicles. Blowing dust is likely near open fields and
  construction sites which may drastically reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
420 
WWUS74 KLUB 231758
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1258 PM CDT Thu Mar 23 2017

TXZ021>032-240200-
/O.CON.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/
/O.CON.KLUB.HW.A.0003.170324T1600Z-170325T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, and Hackberry
1258 PM CDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* TIMING...For today, strong winds will persist through the afternoon
  and continue early this evening. On Friday, winds will increase
  again by late morning. 

* WINDS...Today, southerly winds will increase to 30 to 40 mph 
  with gusts to 50 mph. On Friday, north-northwest winds will 
  increase to 40 to 45 mph with gusts to 55 mph throughout the 
  afternoon. 

* IMPACTS...Driving will become difficult for high profile and 
  compact vehicles. Blowing dust is likely near open fields and 
  construction sites which may drastically reduce visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur. Continue to monitor the latest
forecasts.

&&

$$

TXZ033>044-240200-
/O.CON.KLUB.WI.Y.0010.170323T1800Z-170324T0200Z/
Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-
Garza-Kent-Stonewall-
Including the cities of Morton, Levelland, Lubbock, Ralls, 
Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, Guthrie,
Denver City, Plains, Brownfield, Tahoka, ODonnell, Graham, Post, 
Jayton, and Aspermont
1258 PM CDT Thu Mar 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* TIMING...Strong winds will continue through the afternoon and early
  this evening.

* WINDS...Southerly winds from 30 to 40 mph with gusts to 50 mph.

* IMPACTS...Driving will become difficult for high profile and 
  compact vehicles. Blowing dust is likely near open fields and 
  construction sites which may drastically reduce visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:20 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 23, 12:20 AM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1220 AM CDT Thu Mar 23 2017

.AVIATION...
A 40-50 knot southerly LLJ has developed and it could lead to
periods of LLWS when the surface winds drop off. This appears
most likely at KCDS where a LLWS mention was included.
Additionally, we could still see MVFR to IFR cigs affect the
terminals early Thursday morning, but this remains uncertain and
have only hinted at the possibility in the TAFS. The southerly
winds will really increase during the day Thursday peaking at
25-30+ knots during the afternoon. An AWW may eventually be needed
at KLBB. These strong winds will loft a bit of dust, though
unless winds are stronger than currently expected visibilities
will likely remain VFR. Finally, scattered convection will likely
develop Thursday evening, with KLBB and KPVW having a decent shot
of experiencing a storm between 00-03Z.

&&

.PREV DISCUSSION... /issued 344 PM CDT Wed Mar 22 2017/

SHORT TERM...
.Threat of severe thunderstorms still on track late Thursday...

Pesky low stratus which kept much of the srn Panhandle cool and
cloudy for most of the day has finally cleared out as of 3 pm,
leaving mostly sunny skies across the forecast area. Upsloping E-SE
winds were advecting moisture westward with 40-50 degree dewpoints
area-wide, and mid to upper 50 dewpoints not far off to our south
and east, poised to race back tonight.

A deep upper-level trough currently along the Pacific coast will
move across the Great Basin and desert southwest tonight, and into
the 4-corners region during the day Thursday. As it does, it will
induce a strong srly low-level jet over West Texas overnight, and
this will help bring those higher dewpoints into the area early
Thursday. It is still a little uncertain what the extent will be, if
any, of low stratus development after midnight. Best indications are
that we could see some patches focused across the western South
Plains into the far southern Texas Panhandle. Lows tonight will be
on the mild side due to the srly breezes and moisture - mainly in
the 50s.

As cyclogenesis occurs on Thursday across eastern Colo. into eastern
NM, southerly winds will continue to pick up through the day, likely
becoming sustained near 30 to 40 mph across much of the area in the
afternoon. A wind advisory will likely be needed and some blowing
dust across the Caprock is likely as well.

The surface trough/dryline is expect to tighten up in the vicinity
of the state line Thursday afternoon, perhaps bending a bit east
into the southwest Texas Panhandle on it's northern extent.

Forecast sounding to the east of the dryline suggest that EML
capping will hold through most of the afternoon, but as strong
height falls overspread the dryline after 21 UTC or so, it appears
that the cap can be breached along the dryline corridor. Most of the
available model guidance is in good agreement showing scattered
convective development in the vicinity of the dryline around 21 to
23 UTC. Storms that develop should be able to exploit an environment
of moderate instability (about 1000 J/kg of CAPE) and very strong
shear to quickly become strong to severe. The elongated,
relatively straight-line hodographs suggest that splitting
supercells are a possible mode early with the primary threats of
large hail and damaging wind gusts. However, there may be a short
window for a tornado threat centered around 00 UTC where LCLs
lower slightly and low-level winds back. However, as the Pacific-
type front merges and overtakes the dryline, storms are expected
to transition fairly quickly into a more linear mode by early
evening.

LONG TERM...
Upper trough initially centered near the Four Corners Thursday
evening is progged to close off and deepen considerably overnight,
before trekking across the OK Panhandle on Friday and becoming
vertically stacked while filling. Deep ascent will become maximized
Thu evening as strong height falls and a Pacific front impinge on
moist southerly winds - likely increasing to wind advisory values
before sunset when the greatest pressure couplet unfolds. As cited
in the short term, storm modes should become progressively
clustered through the evening as linear forcing amplifies along
the front, before convection quickly exits off the Caprock before
midnight and leaves our eastern zones before daybreak Friday.

Friday is looking even windier than Thursday as strong northerly
LLJ unfolds on the backside of the cyclone across the eastern
Panhandles. Models show anywhere from 40 to 60 knots at 850mb from
the western Panhandle extending SE into our northern two rows of
counties, so a high wind watch will likely be issued if this theme
persists. Soundings show some mid-level moisture within a stout
cold pocket which could breed showers and further enhance this
deep momentum transfer.

In the wake of the filling cyclone, a far lesser trough is
expected to track east over the northern Panhandle on Sunday. This
wave has little opportunity for moisture recovery locally, so
sensible weather will be relegated to a dry cold front from the
north which could impact moisture return for the next, and more
vigorous cyclone shaping up to our west by early next week. Models
seem quite eager to restore Gulf moisture to West TX by early next
week with this system, and unfortunately model spread has
increased with the 12Z model cycles regarding the evolution of
this trough. A blended approach between the faster ECM and CMC
and the slower GFS offers the most value at the moment until
model continuity improves.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33/93/23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:16 AM CDTFire Weather WatchLUBCochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more26 hr
Mar 23, 4:25 AM CDTHigh Wind WatchLUBBailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more24 hr
Mar 23, 7:31 AM CDTRed Flag WarningLUBBailey, Castro, Cochran, Lamb, Parmer, Yoakum13 hr
Mar 23, 5:24 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer36 min

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.